Follow Forum_Psych on Twitter
Search
 
 

Display results as :
 


Rechercher Advanced Search

Statistics
We have 222 registered users
The newest registered user is raheelmemon

Our users have posted a total of 1140 messages in 613 subjects
If you are seeing this, you have attempted to link to the UpToDate widget but are experiencing a problem. Please visit UpToDate for more information.
Share

Hyperammonemia with Valproate- Management

View previous topic View next topic Go down

Hyperammonemia with Valproate- Management

Post  Admin on Wed Dec 19, 2012 9:11 pm


The following is from my clinical experience, so please correct me if am wrong. Please share if you have a good management algorithm for treatment of Valproate induced hyperammonemia (especially when asymptomatic).


Pt started on Valproate and on lab work high Ammonia level is found. What will you do next?

(1) Is patient Asymptomatic or Symptomatic (altered consciousness, confusion, nausea, vomiting etc.). ----> If Symptomatic then go ahead and STOP Valproate and adjunctive use of Lactulose, L-Carnitine, Neomycin with daily Ammonia levels monitoring.

If pt is Asymptomatic -->
(2) What is Valproate level --> high Valproate level indicates toxicity ---> Decrease the dose (if asymptomatic) and look for drug interactions

(3) What is liver function test (LFTs) --> Mostly LFTs are within normal limit in Valproate induced hyperammonemia. Deranged LFTs may also indicate secondary etiology.

(4) History of Seizure disorder --> especially concomitant use of other anti-epileptic medications with Valproate (drug drug interactions)

(5) Screen for history of heavy Alcohol use

(6) Mental retardation is a risk factor


CONCLUSIONS:

- Asymptomatic hyperammonemia in patients taking Valproate may not warrant any treatment changes but close monitoring of symptoms suggestive of VHE.

- Mild–moderate symptoms secondary to Valproate induced hyperammonemia may subside with reduction in valproate dosage.

- Severe symptoms secondary to Valproate induced hyperammonemia requires withdrawal of Valproate. Carnitine supplementation 50-100 mg/kg/day (normalizes ammonia). Adjuncts: Lactulose (15-30 mL BID), Neomycin and protein restriction. Hemodialysis (Ammonia >400 or severe symptoms)

Please add more. Thanks.

*****************
Click on to post your comments
avatar
Admin
Admin
Admin

Posts : 948
Points : 2102
Reputation : 0
Join date : 2011-02-19
Location : Philadelphia

http://psychiatry.find-forum.net

Back to top Go down

Re: Hyperammonemia with Valproate- Management

Post  P450 on Thu Dec 20, 2012 12:03 am

I agree with your algorithm. The first step, to reduce dose of VPA if NH3>90 and pt is asymptomatic, is a good idea because of the uncertainties about long-term effect of hyperammonia on the brain. Some would argue that you should not even check the NH3 level if the pt is asymptomatic. I would disagree with that because if you have a baseline NH3, only then can you establish likely causation if symptoms of hyperammonemia develop and the NH3 is increased.

Another thing to do would be to add carnitine in symptomatic hyperammonemia as per a consensus panel of pediatric neurologists.

P450
Moderator
Moderator

Posts : 34
Points : 34
Reputation : 0
Join date : 2012-01-15

Back to top Go down

View previous topic View next topic Back to top

- Similar topics

 
Permissions in this forum:
You cannot reply to topics in this forum